Numerical studies of the stochastic Korteweg-de Vries equation. (English) Zbl 1089.65010

Summary: We present numerical solutions of the stochastic Korteweg-de Vries equation for three cases corresponding to additive time-dependent noise, multiplicative space-dependent noise and a combination of the two. We employ polynomial chaos for discretization in random space, and discontinuous Galerkin and finite difference for discretization in physical space. The accuracy of the stochastic solutions is investigated by comparing the first two moments against analytical and Monte Carlo simulation results. Of particular interest is the interplay of spatial discretization error with the stochastic approximation error, which is examined for different orders of spatial and stochastic approximation.


65C30 Numerical solutions to stochastic differential and integral equations
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65C05 Monte Carlo methods
60H35 Computational methods for stochastic equations (aspects of stochastic analysis)
35R60 PDEs with randomness, stochastic partial differential equations
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
Full Text: DOI


[1] Washimi, H.; Taniuti, T., Propagation of ion-acoustic solitary waves of small amplitude, Phys. Rev. Lett., 17, 996-998 (1966)
[2] Wadati, M., Stochastic Korteweg-de Vries equation, J. Phys. Soc. Jpn., 52, 8, 2642-2648 (1983)
[3] Herman, R. L., The stochastic, damped KdV equation, J. Phys. A, 1063-1084 (1990) · Zbl 0706.60068
[4] Debussche, A.; Printems, J., Numerical simulation of the stochastic Korteweg-de Vries equation, Physica D, 134, 200-226 (1999) · Zbl 0948.76038
[5] Garnier, J., Solitons in random media with long-range correlation, Waves Random Media, 11, 149-162 (2001) · Zbl 0984.35153
[6] Garnier, J., Long-time dynamics of Korteweg-de Vries solitons driven by random perturbations, J. Stat. Phys., 105, 516, 789-833 (1993) · Zbl 0999.35086
[7] Zabusky, N.; Kruskal, M., Interaction of solitions in a collisionless plasma and the recurrence of initial states, Phys. Rev. Lett., 15, 240-243 (1965) · Zbl 1201.35174
[8] Gardner, C.; Greene, J.; Kruskal, M.; Miura, R., Method for solving the Korteweg-de Vries equation, Phys. Rev. Lett., 19, 1095-1097 (1967) · Zbl 1061.35520
[9] Wadati, M.; Akutsu, Y., Stochastic Korteweg-de Vries equation with and without damping, J. Phys. Soc. Jpn., 53, 3342-3350 (1984)
[10] Iizuka, T., Anomalous diffusion of solitons in random systems, Phys. Rev. Lett., 181, 39-42 (1993)
[11] Scalerandi, M.; Romano, A., Korteweg-de Vries equation under additive stochastic perturbations, Phys. Rev. E, 58, 4, 4166-4173 (1998)
[12] Calogero, F.; Degasperis, A., Solitons and the Spectral Transform I (1982), North-Holland: North-Holland Amsterdam · Zbl 0501.35072
[13] Lamb, G. L., Elements of Soliton Theory (1980), Wiley: Wiley London · Zbl 0445.35001
[14] Ablowitz, M.; Segur, H., Solitons and the Inverse Scattering Transform (1981), SIAM: SIAM Philadelphia · Zbl 0472.35002
[15] Faddeev, L.; Takhtajan, L., Hamiltonian Methods in the Theory of Solitons (1987), Springer: Springer Berlin · Zbl 0632.58004
[16] Dodd, R.; Eilbeck, J.; Gibbon, J.; Morris, H., Solitons and Nonlinear Wave Equations (1982), Academic Press: Academic Press London · Zbl 0496.35001
[17] Newell, A., Solitons in Mathematics and Physics (1985), SIAM: SIAM Philadelphia · Zbl 0565.35003
[18] Konotop, V.; Vazquez, L., Nonlinear Random Waves (1994), World Scientific: World Scientific Singapore · Zbl 1058.76500
[19] Novikov, S.; Manakov, L. P.S. V.; Zakharov, V., Theory of Solitons: Inverse Scattering Method (1980), Consultants Bureau: Consultants Bureau New York · Zbl 0598.35003
[20] Wiener, N., The homogeneous chaos, Am. J. Math., 60, 897-936 (1938)
[21] Ghanem, R. G.; Spanos, P., Stochastic Finite Elements: A Spectral Approach (1991), Springer: Springer New York · Zbl 0722.73080
[22] Xiu, D.; Karniadakis, G. E., The Wiener-Askey polynomial chaos for stochastic differential equations, SIAM J. Sci. Comput., 24, 2, 619-644 (2002) · Zbl 1014.65004
[23] Cockburn, B.; Karniadakis, G. E.; Shu, C.-W., The development of discontinuous Galerkin methods, Discontinuous Galerkin Methods: Theory, Computations and Applications (2000), Springer: Springer Berlin · Zbl 0989.76045
[24] Yan, J.; Shu, C.-W., A local discontinuous Galerkin method for KdV type equations, SIAM J. Numer. Anal., 40, 2, 769-791 (2002) · Zbl 1021.65050
[25] Vliegenthart, A. C., On finite-difference methods for the Korteweg-de Vries equation, J. Eng. Math., 5, 2, 137-155 (1971) · Zbl 0221.76003
[26] Lin, G.; Su, C.; Karniadakis, G., The stochastic piston problem, Proc. Natl. Acad. Sci. USA, 101, 45, 15840-15845 (2004) · Zbl 1135.76334
[27] Wan, X.; Karniadakis, G. E., An adaptive multi-element generalized polynomial chaos method for stochastic differential equations, J. Comput. Phys., 209, 617-642 (2005) · Zbl 1078.65008
[28] D. Lucor, C.-H. Su, G.E. Karniadakis, Karhunen-Loeve representation of periodic second-order autoregressive processes, in: International Conference on Computational Science, Krakow, Poland, 2004.; D. Lucor, C.-H. Su, G.E. Karniadakis, Karhunen-Loeve representation of periodic second-order autoregressive processes, in: International Conference on Computational Science, Krakow, Poland, 2004. · Zbl 1100.68641
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.